Health

Doctors find no cancer link to bust-boosting gel

PUBLISHED : Thursday, 05 April, 2007, 12:00am
UPDATED : Thursday, 05 April, 2007, 12:00am

City doctors have shown for the first time that complications from a toxic bust-boosting gel can cause breast lumps and inflammation, but found no link to cancer.


Pathologists from a private laboratory examined breast tissue removed from eight women from January 2001 to July last year who had surgery for complications after injections of the gel, hydrophilic polyacrylamide, or PAAG.


Of the eight women aged 29 to 45, seven had breast lumps and one had recurrent breast infections after having the injections, said one of the pathologists, Leung Kai-man.


'When examined pathologically, the complication was found to be associated with fibrosis, inflammation and a foreign-body reaction,' Dr Leung said, writing in this week's Hong Kong Medical Journal.


The patients received the injections on the mainland and had surgery in private hospitals. The tissue samples were examined by Dr Leung and two other associates at the private Diagnostix Pathology Laboratories, based in Canossa Hospital.


'I am not aware of any risk of cancer. I have searched through the literature. It has been used for more than 10 years for breast augmentation,' he said.


He said he hoped the research would underscore the need to ban PAAG in Hong Kong.


'We believe that carefully planned prospective studies are needed to determine the true incidence of complications,' he said.


The Department of Health said no PAAG product was listed under its Medical Device Administration Control System. The gel has been blamed for six Hong Kong women having breasts removed.


PAAG was commonly used on the mainland, particularly in breast enlargements, until the State Food and Drug Administration banned it in April in response to concerns about its safety, first raised by Hong Kong's Consumer Council.


The doctors wrote: 'Polyacrylamide gel is the only injectable implant that remains soft after it has been injected. Post-injection, the water content is absorbed by the body while the PAAG becomes encapsulated, remaining soft and pliable.'